Texas, 2018Wildfire in Texas, March 7 to 9, 2018
March 7 to 9, 2018 · NWS BRO · 1 event in 1 county or zone
The combination of abnormal dryness, dry fine and medium fuels, a near flash drought day that preceded it, and near critical humidity with gusty east winds aided the development of wildfire on the Santa Ana NWR along the Rio Grande in southern Hidalgo County. The fire was ignited by torching - embers that floated across the Rio Grande from a nearby sugar burn in northern Tamaulipas, Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of abnormal dryness, dry fine and medium fuels, a near flash drought day that preceded it, and near critical humidity with gusty east winds aided the development of wildfire on the Santa Ana NWR along the Rio Grande in southern Hidalgo County. The fire was ignited by torching - embers that floated across the Rio Grande from a nearby sugar burn in northern Tamaulipas, Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 7, 10:33 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 7, 10:33 AM CST, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1033 AM CST Wed Mar 7 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR TAFs with mainly scattered to broken mid and
upper clouds, and light to moderate gusty northeast winds. There
are a few residual showers south of the area. Plains surface high
pressure is building in over the area and will shift slowly east
toward the northwest Gulf and Mississippi Valley. Light northeast
winds will continue through early Thursday morning before shifting
to east by Thursday afternoon. Low clouds will increase Thursday,
but any ceilings will remain VFR.
&&
.PREV DISCUSSION... /issued 541 AM CST Wed Mar 7 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Satellite images and surface observations indicate
mostly mid to high level clouds across deep south Texas this
morning. Brownsville radar continues to show widespread showers
and thunderstorms south of Rio Grande Valley and movement of this
convection is to the east-southeast. Expect VFR conditions to
prevail across the Rio Grande Valley for the next 24 hours as
surface high pressure builds into the area.
PREV DISCUSSION... /issued 410 AM CST Wed Mar 7 2018/
SHORT TERM (Today through Thursday): Brownsville radar continues to
indicate widespread showers and thunderstorms south of the Rio
Grande River early this morning. This convection will continue to
move east and remain south of the CWA this morning as drier air
filters into the region and upstream ridging builds east. Mostly
cloudy skies prevail across deep south Texas this morning but
mid to high level clouds should clear out this afternoon. Light
north to northeast winds today will become easterly tonight as
surface high pressure moves east. A few clouds may return tonight as
low level gradually increases with the more easterly return flow.
Temperatures today and Thursday will be slightly cooler than normal
with high temperatures each day in the low to mid 70s. Low
temperatures tonight will be near normal, ranging from the upper 40s
across the northern ranchlands to the low to mid 50s across the Rio
Grande Valley.
LONG TERM (Thursday Night through Tuesday): The most significant
event during the long term portion of the forecast will be the
Sunday morning passage of a cold front. Isolated to scattered
showers and patches of rain will develop in the wake of the front
Sunday night through Monday night before an influx of dry air ends
the threat of precipitation on Tuesday. The front will also serve
to drop temperatures to below normal levels. In advance of the
front, an onshore flow with near to above normal temperatures and
largely dry weather is expected.
MARINE (Today through Thursday): High pressure building across the
northwest Gulf will support a strengthening pressure gradient this
morning. Moderate to strong northeast winds and elevated seas are
expected to continue through this morning with marine conditions
slowly improving this afternoon. The Small Craft Advisory previously
issued for the lower Texas Gulf waters, has been extended and is now
in effect through noon today. More favorable marine conditions
will Ceilings were near 4700ft at KBRO to near 11000ft at KBKS.
prevail tonight and Thursday.
Thursday Night through Tuesday: Small Craft Exercise Caution and
Small Craft Advisory winds and/or seas are expected through a
majority of the period due to an enhanced pressure gradient and
the Sunday morning passage of a cold front.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until noon CST today for GMZ150-155-170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
54/64
Hazardous weather outlook, Mar 7, 5:34 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
534 AM CST Wed Mar 7 2018
TXZ248>257-081145-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
534 AM CST Wed Mar 7 2018
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Thursday through the
entire forecast period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-081145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
534 AM CST Wed Mar 7 2018
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect for the Lower Texas Gulf
waters through 12 pm today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Small Craft Advisory may be needed for portions or all of the
Lower Texas coastal waters Friday and Saturday again Sunday and
Monday due to strong winds and rough seas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Hidalgo
- When
- March 7, 2:00 PM CST to March 9, 2:00 PM CST
- Where
- Hidalgo forecast zone
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Local emergency management, fire departments, and the US Fish and Wildlife Service reported a 300 acre wildfire developed rapidly during the afternoon of March 7th, when embers from a sugar cane burn in northern Tamaulipas, Mexico, just south of the Rio Grande drifted into the refuge and began the process of torching brush and grass. The wildfire, aided by dry fuels, gusty east winds, and near critical relative humidity levels, continued for nearly 48 hours before being 100 percent contained. The refuge was closed to public operations through the following weekend for safety precautions and continued clean-up activities.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Ohio, March 7 to 8, 20183 deaths · 13 events
- Winter Storm and Heavy Snow in New York, March 7 to 8, 20181 death · 16 events
- Winter Storm and Coastal Flood in Massachusetts, March 7 to 8, 2018$207,000 · 19 events
- Winter Storm and Winter Weather in Vermont, March 7 to 9, 2018$165,000 · 16 events
- Winter Storm in Connecticut, March 7 to 8, 2018$47,000 · 3 events
- Winter Weather in New York, March 7 to 9, 2018$30,000 · 9 events
- Winter Storm and Winter Weather in New York, March 7 to 8, 201827 events
- Heavy Snow in Maine, March 7 to 8, 201817 events
- Heavy Snow in New Hampshire, March 7 to 8, 201815 events
- Winter Storm in Maine, March 7 to 9, 201815 events
- Winter Storm and Winter Weather in New Jersey, March 7, 20189 events
- Winter Storm and Winter Weather in Connecticut, March 7 to 8, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754080.